For months I have complained to my primary care physician about problems breathing. Until this week, it has been attributed to my weight. On Monday, I saw him and my O2 lever registered at 86 and after about 10 minutes it came up to 95. On Thursday, my cardiologist told me it was having pulmonary problems, not cardiac. My O2 level was 76 with him and only went as high as 82. I have been on oxygen since Thursday and had a CT-Scan yesterday which was clear. I smoked for almost 35 years and quit cold turkey 2 years ago. My PFT back in March was good. At that time, the administrator of the test told me my lungs were in great shape. Any thoughts as to why the low O2 levels?
The magnitude of the falls in oxygen saturation you describe is quite significant.
If, and that is a big if, the PFTs and CT scan of the lung are truly normal, your lungs are very unlikely to be the cause of your problem, with two exceptions:
1) an A-V malformation with "shunting of blood", although any sizable blood vessel malformation in the lungs should be evident on the CT scan, multiple small shunts in the lung could be missed; and
2) decreased respiratory drive resulting in hypoventilation or under breathing, in which case the low oxygen saturations would be accompanied by an elevation of the blood carbon dioxide.
Three other possibilities would be:
1) an intracardiac shunt, resulting in poorly oxygenated venous blood entering the left side of your heart, without first passing through the lungs to be oxygenated. An echocardiogram with a bubble study could demonstrate that, although cardiac catheterization might be required;
2) recurrent pulmonary emboli, commonly called clots to the lungs; and
3) an abnormal hemoglobin, which carries oxygen on the red blood cells.
Finally, it would be important to check the validity of the oxygen saturations you have listed. That is, if the device being used to measure your saturations is calibrated properly and functioning as it should.
This is a fascinating story. Please give us a follow-up to let us know how you are doing.
Since I originally posted this, I have had a number of visits with my primary physician and a pulmonary specialist. Tomorrow will be 2 weeks since they put me on oxygen. When I saw the pulmonary specialist on Monday, my O2 level was 92 just sitting after removing the O2 aperatus. When I stood up, it dropped to 86. They wanted me to walk a bit and after 1 step it dropped to 82. I didn't get the level after my hike of about 10 steps. I am going for a sleep study on 11/19 and another CT-Scan and PFT on 11/26. There is no indication of any lung disease or damage and everyone is still stumped. I have been taking Advair 2x a day since last week, but that hasn't helped at all. Thank you for responding and I will keep you updated.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.